- The drug supply is becoming more toxic due to fentanyl. This increases risk of overdose.
- Adolescent overdose deaths are increasing. It is important all adolescents know how to recognize an overdose and respond using naloxone.
- Naloxone is safe, easy to use, and available over the counter.
What exactly is an opioid overdose?
An overdose refers to when someone “passes out” (loses consciousness) and is not breathing normally. This can happen when someone takes a high or potent dose of opioids. If not treated immediately, an opioid overdose can lead to death. Fortunately, there are things that you can do to recognize and respond to an overdose. These important steps can help save someone’s life.
Deaths due to drug overdoses have increased over the last 20 years. In 2021, over 106,000 people died of drug overdoses, including over 1,100 adolescents.
How do I know if someone is having an overdose?
No one wants to think about responding to an overdose, as this can be very scary. But knowing how to respond to an overdose can save someone’s life.
- Slumped over if sitting down, or laying down on the floor.
- Not responsive to voice, touch, or pain. Pinch someone’s fingernail or put pressure on the sternum (bony area in the middle of the chest) if you’re not sure.
- Barely breathing. Breaths may be very shallow, only happen every ~15-30 seconds, or sound like a gurgling or rattling noise.
- Beginning to turn blue, particularly in the skin around the eyelids, lips, and fingernails.
People who are at increased risk of overdose include people who:
- Have health problems, particularly lung (i.e., asthma) or heart (i.e., congenital heart disease) conditions.
- Use more opioids than their doctor recommended.
- Get opioids from people who are not their doctor.
- Mix opioids with other drugs alcohol or benzodiazepines.
- Change who they are buying drugs from.
- Change the way they use drugs, especially if they go from taking a pill by mouth to injecting.
- Use alone.
- Use again after a period of not using such as while in rehab or the hospital.
What is naloxone?
Naloxone is a safe, easy-to-use medication that can reverse (stop) opioid overdoses. Naloxone comes in a single-use nasal spray applicator. Each is individually wrapped and should not be opened until immediately before using.
What should I do if I think someone is having an overdose?
- Call 911. If someone is slumped over or laying on the ground with shallow or irregular breathing and blue lips/fingernails/eyelids, the most important first step is to call 911. Provide the information you have available about the person you are helping, your location, and how to find you.
- Give Naloxone.
Open the wrapping. Put the nasal applicator side into one side of the nose of the person who is overdosing. Then press the button opposite the nasal applicator. Do not press the button before the applicator is in the person’s nose. Once used, the applicator cannot be reused.
After giving naloxone, give rescue breathing if you feel comfortable with this. If you want to get trained in basic life support, including rescue breaths, you can check out courses offered by the American Red Cross.
If the person does not wake up within 3-5 minutes, give another dose of naloxone.
Continue with rescue breaths and stay with the person until help arrives. Do not leave the person alone. If you do not feel safe and need to leave, place the person on their side.
See the links at the end of this page for videos showing how to use naloxone.
What should I know about naloxone?
Naloxone is incredibly safe. It won’t harm someone if they are not having an opioid overdose. It is therefore important to try it if you think someone might be having an overdose.
Naloxone will only stop an overdose due to opioids. It will not stop an overdose due to benzodiazepines like Ativan or Klonopin, alcohol, xylazine, or other sedatives.
In many states in the US, Good Samaratin Laws protect people who call 911 and/or provide naloxone from getting into legal trouble. Check out this resource to see the laws in your state.
Where can I get naloxone in the United States?
There are no federal laws on what age you have to be to buy naloxone.
Naloxone is now available over the counter, which means anyone can get it from a pharmacy without a prescription; however, it may be expensive – goodrx.com coupons can be helpful to find and use the best price. It is also sold on sites like Amazon. To locate a store that sells naloxone, check out this store finder. You can also ask your primary care doctor to prescribe it for you. It may be less expensive when health insurance pays for some of it. It’s important to know that some insurance companies may put this information in an “explanation of benefits”, which is a form sent to the main person on the insurance (i.e., your caregiver or parent). If you are worried about how your caregiver/parent may react to this information, ask your doctor for advice about that conversation!
Many community organizations also provide naloxone for free. It can be helpful to call your local Department of Public Health to ask.
Naloxone should remain effective for 2 years (24 months), although exposure to extreme temperatures (i.e., below 32°F or above 104°F) may decrease how long it lasts. If your naloxone expires, it is important to replace it. However, it is important to use any available naloxone in the case of an overdose.
If you are located outside of the US, contact your local health department, community health center, or your doctor to ask about how to access naloxone in your country.